Pharmacists Need to Know: Initial Vaping Symptoms

Pharmacists Need to Know: Initial Vaping Symptoms

Many patients seek out over-the-counter products when they first experience symptoms and they may ask the pharmacist about what products are most appropriate for them. In this role, pharmacists are the first point-of-care contact for a large number of ill individuals. In the midst of the current vaping-related lung illness epidemic, pharmacists need to be aware of its initial symptoms, and they also need to be able to provide advice to persons using or considering the use of e-cigarettes and similar products.

Presenting Symptoms

Most individuals who went on to develop acute respiratory illness related to vaping experienced a gradual onset of symptoms:

  • Shortness of breath
  • Coughing
  • Difficulty breathing
  • Chest pain

Some patients also experienced vomiting and diarrhea, and others reported fever and fatigue.

Causes of Vaping Related Respiratory Illness

The exact cause of vaping-related respiratory illness is as yet unknown. The FDA is conducting an ongoing investigation. The current results indicate:

  • 75% of cases are linked to products containing THC
  • Of these, 80% contained vitamin E acetate

Advising Your Patients

Since the cause of vaping-related lung illness isn’t clear yet, it may be difficult to provide specific advice. However, it is important to emphasize to patients that e-cigarettes and other similar products have never been proven to be safe. These products are not regulated or controlled. The FDA and CDC have been urging everyone to refrain from their use.

Pharmacists should query patients who present to the pharmacy with respiratory symptoms about their e-cigarette and vaping use. If a patient presents to the pharmacy for other reasons and informs the pharmacist they use e-cigarettes or vape, the pharmacist should tell the patient about the initial symptoms of this respiratory illness and urge them to seek immediate medical care if they experience such symptoms. The pharmacist should also encourage the patient to stop using e-cigarettes.

Pharmacists should also query their patients about what products they inhale while using e-cigarettes. One in five teenagers who report having used e-cigarettes to inhale nicotine-containing products has also used e-cigarettes to inhale THC, and some teens use products that combine nicotine and THC. The safety of such combinations is very unclear, and 75% of cases of vaping-related respiratory illness have been linked to using e-cigarettes to inhale THC.

Many of the cases linked to THC use are related to the use of “black-market” THC products that users obtained from friends, family members, drug dealers, and other shady sources. Although pharmacists should definitely advise patients not to vape THC at all, they should, in particular, advise patients not to vape THC obtained by such means. In areas where cannabis use is legal, reputable shops that sell THC for vaping are available. Products from reputable legal shops have not yet been linked to respiratory illness. For patients who seem resistant to the idea of ceasing THC use, pharmacists can suggest they only obtain their THC from a reputable shop, and if one is available in the area, provide information about its name and location.

Enhance the revenue and value of your pharmacy today with Advanced Rx.

After determining that a patient is an e-cigarette user and providing the above counseling, pharmacists can go further and provide counseling about cessation. Many cigarette smokers have turned to e-cigarettes because they are believed to be, overall, safer than smoking cigarettes. While it is true e-cigarettes do not contain the carcinogenic substances found in cigarettes, they do deliver nicotine. The pharmacist should inform the patient about the dangerous effects of nicotine on the heart and cardiovascular system.

Next, the pharmacist should advise the patient about available methods that can assist patients in achieving complete smoking cessation. Such methods include gradually tittering down the amount of nicotine delivered through the e-cigarette, counseling, and consulting a doctor about medications that can help with withdrawal, such as bupropion and varenicline.

In addition, considering the e-cigarette-related respiratory illnesses, the pharmacist should suggest that the patient switch to nicotine patches, lozenges, and gums during the nicotine-reduction process.

Summary

Pharmacists are uniquely situated to identify cases of e-cigarette-related lung illness in its early stages, to counsel patients to stop using e-cigarettes and similar products, and to counsel patients in smoking cessation. Pharmacists need to be aware of the early symptoms of this condition so they can identify cases and counsel patients. They also need to be aware of the need to query patients about e-cigarette use and then follow up their queries with suggestions to stop using such products and why, and to also provide counseling about smoking cessation for patients addicted to nicotine.